Antidepressant drugs are among the most commonly encountered causes of self-poisoning, These drugs include tricyclics, tetracyclics, bicyclics and monocyclics, as well as monoamine oxidase (MAO) inhibitors and selective serotonin reuptake inhibitors (SSRIs). Of these, the tricyclic antidepressants (TCAs) are generally more toxic in overdose, with major toxicity usually manifesting within the first 6 hours after overdose.Various studies indicate that patients at risk of toxicity from TCA overdose may be identified by neurological, cardiovascular and electrocardiography status, together with a quantitative estimate of the plasma drug concentration. While there are various methods available for such chemical estimations, the most satisfactory appears to be fluorescence polarisation immunoassay which gives rapid quantitative results for a variety of TCAs.The selective MAO-A inhibitor antidepressants and the SSRIs are relatively nontoxic when taken alone. However, overdoses of combinations of MAO inhibitors and either SSRIs or TCAs with serotonin reuptake blocking activity may result in a serotonin syndrome with a severe or fatal outcome. Features of this syndrome include hyperpyrexia, disseminated intravascular coagulation, convulsions, coma and muscle rigidity, which may not develop until 6 to 12 hours after overdose. While qualitative chemical identification of these drugs following overdose is helpful in confirming the diagnosis, it is not mandatory. The increasing use of MAO-A inhibitors and SSRIs in the treatment of depression suggests that careful clinical observation is required when combination overdoses are suspected.